Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

August 23, 2012Pope County, Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 23, 2012, 12:30 PM CDT for Pope County, Stevens County, Swift County, Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2012, 12:30 PM CDT (17:30 UTC)
Expired
Aug 23, 2012, 1:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN

Counties Pope County, MN, Stevens County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:10 PM CDTHAIL 16 Ssw Hancock, MNHAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN AND BEANS.
Aug 23, 1:10 PM CDTHAIL 17 Ssw Hancock, MNHAILED FOR ABOUT 15 MINUTES. LEAVES STRIPPED FROM CORN AND BEANS.
Aug 23, 1:15 PM CDTHAIL 0.885 S Hancock, MNHAILED FOR TEN MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS83 KMPX 231730
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT THU AUG 23 2012

MNZ047-048-055-231830-
POPE-STEVENS-SWIFT-
1230 PM CDT THU AUG 23 2012

AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS 
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES 
SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. 
MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD.

HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE 
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLONTARF.
  GILCHRIST.
  SEDAN.
  DANVERS.
  BENSON.
  MORRIS.
  GLENWOOD.
  STARBUCK.
  LAKE MINNEWASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE  
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE 
WATER IN A THUNDERSTORM!

&&

LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618
TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604

$$

TDK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:57 AM CDT, 33 minutes earlier.

Area forecast discussion, Aug 23, 11:57 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT THU AUG 23 2012

.PREV DISCUSSION...
/ISSUED 409 AM CDT THU AUG 23 2012/

OVERVIEW...SEVERAL CHANCES FOR RAIN IN THE COMING DAYS WITH NEAR
TO ABOVE NORMAL TEMPS THROUGH THE WEEKEND.

SURFACE LOW IN THE PLAINS NOT SHOWING MUCH CHANGE IN INTENSITY BUT
IT IS SLIDING EAST WITH TIME. 3MB 6-HR MSLP CHANGE IN WEST
CENTRAL MN THIS MORNING. PRESSURE FALLS NEARLY CO-LOCATED WITH NOSE
OF THE LLJ AND MOISTURE TRANSPORT. ALSO IN THIS VICINITY IS A NICE
POCKET OF MUCAPE INCREASE OVER THE LAST 3 HOURS...ROUGHLY 400-600
J/KG TO GO ALONG WITH THE THICKNESS RIDGE. NO SURPRISE WE ARE
GENERATING SHOWERS AND STORMS THIS MORNING. THE 850MB JET TAKES
ITS TIME BEFORE SLIDING EAST...BUT THINK THE PRECIP FOCUS WILL BE
ACROSS THE NORTHERN FORECAST AREA AND INTO NORTHERN MN AND
NORTHWEST WI. THESE SHOWER WILL TAKE QUITE SOME TIME TO CLEAR
ESPECIALLY WITH THE WARM FRONT IN THE AREA.

EVEN WITH THE PRECIP LARGELY MOVING OUT DURING THE
AFTERNOON...THIS RAIN WILL PLAY A HUGE ROLE IN THE TEMPERATURE
FORECAST TODAY. THERE IS LARGE BUST POTENTIAL HERE. THE TEMP
PROFILE AND EXPECTED CLEARING IN FAR SOUTHERN MN WARRANTS LOWER
90S...BUT THERE SHOULD BE A SHARP CUTOFF BETWEEN LOWER 80S AND
LOWER 90S DEPENDING ON WHERE THE CLOUDS END UP...PERHAPS EVEN
BISECTING THE METRO.

AFTER A RELATIVE LULL IN ACTIVITY ON FRIDAY...STRONG UPPER LOW
CURRENTLY OFF THE COAST OF BRITISH COLUMBIA DIVES INTO NORTH
DAKOTA AND THEN LIFTS OFF TOWARD LAKE WINNIPEG BY MID DAY
SATURDAY. STRONG DYNAMICAL FORCING IS NORTH...BUT GOOD THETA-E
ADVECTION EXTENDS WELL SOUTH INTO THE MID/UPPER MISSISSIPPI RIVER
VALLEY. THERE IS A SECONDARY AND MUCH WEAKER SURFACE LOW IN THE
SOUTHERN PLAINS THIS WEEKEND...BUT THAT WASHES OUT WITH TIME.

IN THE EXTENDED...LONGWAVE FLOW FAVORS AN UPPER RIDGE OR WEAK
UPPER HIGH PREVAILING OVER THE SOUTHWEST CONUS AND PORTIONS OF THE
CENTRAL CONUS...AND A MEAN LONGWAVE TROUGH ALONG THE EAST COAST.
THIS FAVORS ABOVE NORMAL TEMPS OVER A LARGE PORTION OF THE COUNTRY
OUT SIDE OF THE EAST COAST...WHICH ALSO SHOULD BE FAIRLY WET.

&&

.AVIATION.../18Z TAF ISSUANCE/

CONVECTION HAS ALREADY BEGUN ACROSS WC MN EARLY THIS AFTN WHICH IS
LIKELY THE BEGINNING OF AN ACTIVE AFTN...ESPECIALLY EARLY AT
RWF/STC...THEN TRANSITIONING TO THE E/SE LATE THIS AFTN/EVENING.

KEPT TIMING CLOSE TO AN EXPERIMENTAL PRODUCT THAT ILLUSTRATES THE
HIGHER PROBABILITY OF CONVECTION BASED ON SPECIFIC PARAMETERS
ACROSS RWF/STC BETWEEN 18-22Z.

ANYWAY...THE INITIAL CONVECTION ACROSS WC MN WILL LIKELY MOVE N/NE
DURING THE EARLY AFTN...THEN AFT 20Z...A LINE OF CONVECTION WILL
MOST LIKELY DEVELOP ACROSS SW MN...AND BEGIN TO MERGE WITH THE
CONVECTION TO THE N. THIS WILL LEAD TO HIGHER PROBABILITIES OF
TSRA AT RWF/STC THRU 22Z...THEN MSP/RNH AFT 23Z. AXN WILL LIKELY
BE TOO FAR NW FOR ANY WIDESPREAD CONVECTION. ALTHOUGH THERE COULD
BE VCSH OR +SHRA IN THE SW PART OF THE TAF AREA. WINDS WILL BE
GENERALLY FROM THE S/SW THIS AFTN...AND GUSTY FOR RWF. EXPECT A
DECREASE DURING THE EVENING...THEN INCREASING ONCE AGAIN AFT
15Z/24. ALTHOUGH FG/IFR CIG POTENTIAL IS POSSIBLE AT STC/RWF
DURING THE EARLY MORNING HRS...KEPT CIGS VFR...WITH ONLY IFR
VSBYS. TIMING AND HOW WIDESPREAD THE VSBYS/CIGS BECOME IS LOW.

MSP...A LINE OF CONVECTION WILL LIKELY DEVELOP W/SW OF THE
TERMINAL SITE UNTIL AFT 23Z...THEN BECOMING NUMEROUS TO WIDESPREAD
BETWEEN 23-02Z. CONFIDENCE IS FAIRLY HIGH FOR TSRA...BUT TIMING
REMAINS THE PROBLEM ALONG WITH HOW LOW TO TAKE VSBYS. WILL
CONTINUE WITH VFR CIGS...AND A TEMPORARY PERIOD OF MVFR VSBYS.
THIS WILL LIKELY CHG BASED ON HIGH WIDESPREAD THE CONVECTION GETS
WEST OF MSP. WINDS WILL BE GENERALLY FROM THE SW/S DURING THE NEXT
24-30 HRS...WITH A FEW GUSTS ARND 20 KTS THIS AFTN.

KMSP...

/OUTLOOK FOR KMSP/
FRI...VFR TSRA/SHRA EAST OF THE TERMINAL SITE.
SAT...VFR EARLY...BECOMING VFR WITH TSRA/SHRA BY LATE IN THE DAY
OVERNIGHT.
SUN...SHRA/TSRA NEAR THE AREA...BUT BETTER PROBABILITIES OF TSRA
EAST OF TERMINAL SITE AFT 18Z. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

CLF/JLT
Hazardous weather outlook, Aug 23, 4:55 AM CDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 AM CDT THU AUG 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
455 AM CDT THU AUG 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND
WESTERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. THERE SHOULD
BE A BREAK IN THE ACTION FOR A FEW HOURS BEFORE MORE THUNDERSTORMS
ARE POSSIBLE THIS EVENING. THE THREAT FOR SEVERE WEATHER LOOKS
LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER WILL BE ACTIVE OVER THE NEXT FEW DAYS WITH MULTIPLE
CHANCES FOR THUNDERSTORMS. THE THREAT FOR SEVERE WEATHER THIS
WEEKEND IS ALSO LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 23, 11:16 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT THU AUG 23 2012

MNZ055-056-231645-
CHIPPEWA-SWIFT-
1116 AM CDT THU AUG 23 2012

AT 1111 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MILAN. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MILAN.
  BIG BEND CITY.

LAT...LON 4527 9579 4515 9565 4506 9590 4512 9599
TIME...MOT...LOC 1616Z 235DEG 16KT 4513 9588

SPD
Local storm report, Aug 23, 11:24 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 AM CDT THU AUG 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     HAIL             ESE MILAN               45.11N 95.91W
08/23/2012  M0.88 INCH       CHIPPEWA           MN   TRAINED SPOTTER

&&

SPD
Special weather statement, Aug 23, 11:30 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1130 AM CDT THU AUG 23 2012

MNZ055>057-231715-
CHIPPEWA-KANDIYOHI-SWIFT-
1130 AM CDT THU AUG 23 2012

AT 1127 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF
APPLETON TO 7 MILES SOUTHEAST OF DANVERS TO 4 MILES EAST OF DE GRAFF.
THESE STORMS WERE MOVING NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BENSON
  MURDOCK.
  DE GRAFF.
  DANVERS.
  BENSON.
  SUNBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4541 9578 4540 9529 4540 9494 4512 9520
      4512 9552 4515 9598
TIME...MOT...LOC 1630Z 246DEG 28KT 4519 9595 4522 9561
          4525 9536

SPD
Special weather statement, Aug 23, 12:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT THU AUG 23 2012

MNZ047-048-055-231830-
POPE-STEVENS-SWIFT-
1230 PM CDT THU AUG 23 2012

AT 1228 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BENSON TO 25 MILES
SOUTHWEST OF MORRIS. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH.
MORE STORMS WERE DEVELOPING SOUTH OF GLENWOOD.

HAIL UP TO PENNY SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CLONTARF.
  GILCHRIST.
  SEDAN.
  DANVERS.
  BENSON.
  MORRIS.
  GLENWOOD.
  STARBUCK.
  LAKE MINNEWASKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF ON OR NEAR LAKE MINNEWASKA...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE
WATER IN A THUNDERSTORM!

&&

LAT...LON 4568 9515 4526 9539 4527 9611 4564 9618
TIME...MOT...LOC 1728Z 225DEG 20KT 4540 9538 4533 9604

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:16 AM CDTSpecial Weather StatementMPXSwift29 min
Aug 23, 11:30 AM CDTSpecial Weather StatementMPXSwift45 min
Aug 23, 1:07 PM CDTSevere Thunderstorm WarningMPXPope, Stevens53 min
Aug 23, 2:49 PM CDTSpecial Weather StatementMPXPope41 min
Aug 23, 2:50 PM CDTAreal Flood AdvisoryMPXPope, Stevens, Swift3 hr
Aug 23, 5:03 PM CDTSpecial Weather StatementMPXWright27 min
Aug 23, 6:06 PM CDTSevere Thunderstorm WarningMPXRedwood54 min
Aug 23, 6:31 PM CDTSpecial Weather StatementMPXIsanti, Kanabec, Mille Lacs44 min
Aug 23, 6:46 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs44 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.